Can Turmeric Cause Diarrhea? (6 Possible Reasons)
Judging after my experience – turmeric is the best ingredient for any kind of joint pain:
- it’s the strongest anti-inflammatory from all herbs
- it’s completely natural
That’s why turmeric supplements remain my #1 choice.
However, even this herb has its own downsides:
Allergies and headaches are pretty common things, but can turmeric cause diarrhea?
Is it the real responsible behind your sudden problem? It’s time to find out the truth behind turmeric.
Yes – Turmeric Can Cause Diarrhea
It’s not something that should happen on a normal basis – but in some cases, turmeric can produce diarrhea.
In fact, this is one of the common side effects of this herb.
The good news is that there are few people who get diarrhea after taking turmeric. So it might be just a coincidence.
But what if it’s not? What if it’s really turmeric causing your problem?
Well, there are 6 possible reasons why turmeric would cause diarrhea. If it’s really turmeric behind your problem, you will surely find yourself on this list.
1. The Dose You’re Taking Is Too High
In most cases, it’s concentration that makes the difference between a good and a bad supplement:
On the other hand – if your supplement contains a dose that is too high, you may have problems.
So if you’re dealing with diarrhea, you’re most likely taking a dose that is too high for your body.
But what exactly does that mean in numbers? What’s the recommended dose of turmeric?
Based on my experience, I would say this:
- the right dose is around 1000-1500 mg per pill
If it’s lower, you won’t get the same pain control.
On the other hand – if your daily dose is higher than 3000 mg, you might experience several adverse effect, like diarrhea.
So take a look on your supplement’s label. If the dose of turmeric is higher than 1500 mg, it’s probably too strong for your body. So that’s what’s causing your diarrhea.
In this case, go for a product that has between 1000 and 1500 mg and you should see a change very soon.
2. You Just Started This Treatment
Sometimes our bodies respond to a supplement in a pretty unexpected way.
You may be taking the right dose of turmeric and still experience diarrhea without any reason.
- Let’s say your doctor recommended you a turmeric supplement
- You choose a 1200 mg one – which is a very good dose
- And even so – you’re experiencing diarrhea right after starting the treatment
Why does this happen?
Well, it’s because your body needs some time to get used to it.
That’s a pretty rare situation, but sometimes your body doesn’t tolerate turmeric from the start:
- It will start to get used to it
- But it will take a while
So if you’re taking the right dose of turmeric and you’re still getting diarrhea – you might be one of those few people.
Continue the treatment for a week and if that’s the reason behind, your diarrhea should go away.
3. You’re Taking It On An Empty Stomach
That’s one of the mistakes I made with many turmeric supplements:
- Turmeric isn’t a toxic herb
- But it has a pretty strong effect – compared to others
Taking it on an empty stomach will always cause you nausea and sometimes even diarrhea.
What’s interesting is that a lot of supplements don’t tell you how to take the pills. Some do, but these are quite a few.
I found out about this thing after reading several reviews of turmeric products on the Internet.
Once I started taking the pills after eating, everything changed. And it’s not all about the adverse effects:
- Turmeric manages the pain much better if it’s taken with food
So if you’re making the same mistake as me, remember this. No matter what is your supplement brand, always take it after eating. That will change a lot.
4. You Associate It With Other Medicines
That’s one of the most common mistake people make.
Though it’s a herbal supplement, turmeric shouldn’t be associated with other drugs – no matter if they’re natural or not. That’s what the theory says.
Practically speaking, some people with chronic diseases take other drugs with their turmeric supplements:
- It’s either because their doctor recommended it
- Or it’s because they have no other choice
Sometimes classic therapy doesn’t reduce the pain – so you are forced to try something else besides.
Well, these people are much more likely to experience secondary effects. So if you’re one of them, your diarrhea can be just a result of this association.
But there’s one thing you can do in this case:
- Make sure you’re not taking the drugs together, at the same hour
If you have to take the drug 3 times per day and the turmeric pill only once – wait at least an hour between them.
That will help your body absorb them by turn, and your diarrhea might even go away completely.
5. It’s Not The Best Quality
Not every turmeric brand is the same, that’s for sure. And most of the times – it’s quality what makes the difference:
A poor quality turmeric will usually lead to secondary effects – because of its additives.
Unfortunately, the human eye can’t tell which turmeric is pure and which isn’t.
So how can you tell which brands have the best turmeric?
Well, you can look for opinions and reviews from real people. I’ve tested out many supplements – and I have a top of the best ones.
Therefore, if your turmeric supplement is causing you diarrhea – it may be because of its low quality:
- Try something else and you should see an improvement
6. Your Body Is Sensitive To Turmeric
There are some people that can’t tolerate turmeric at all:
- No matter how quality it is
- No matter they take the right dose
- Their body simply doesn’t get used to it
These are pretty rare situations, but it can happen.
What’s interesting that those people aren’t necessarily allergic to turmeric:
- They can take the pills without any allergic reaction
- But they usually experience serious side effects (like diarrhea)
There are small chances, but that can be your case as well.
Let’s say you’re taking the right dose of a really good brand and you’ve started your treatment about 2 weeks ago.
Well, if you’ve been having diarrhea ever since – maybe your body simply can’t tolerate turmeric.
You might want to try another brand, but if the result is the same, you should simply give up turmeric supplements and go for another herbal remedy.
So Is Turmeric Behind Your Diarrhea?
Short answer: It may be – especially if it started right after the treatment. In this case, there are a few things you can do:
- If you’re taking more than 3000 mg per day, go for a lower dose
- Take the pills after eating
- Try not to associate them with another drugs
- Also, make sure choose a quality turmeric supplement
In case your diarrhea doesn’t stop after a week – just quit the pills.
You can try another brand, but if you still get this effect, you body might just not like turmeric.
If your diarrhea stops after quitting the pills – it was surely turmeric causing it.
Have you ever hand any similar problems caused by turmeric? Let me know your answer in a comment and I will reach out to you.